Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 82, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 15, 2023, 2:25 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 65 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 2:25 PM CDT (19:25 UTC)
- Expired
- Apr 15, 2023, 3:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baldwin County, AL, Mobile County, AL
The radar
The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 2:50 PM CDT | TSTM WND DMG | 2 Ne Dixon Corner, AL | MULTIPLE TREES DOWN NEAR THE COMMUNITIES OF GRAND BAY AND IRVINGTON. |
| Apr 15, 2:54 PM CDT | MARINE TSTM WIND 41 | Brookley Field Asos, AL | MARINE THUNDERSTORM WIND GUST TO 41MPH AT ASOS STATION (KBFM) MOBILE BROOKLEY FIELD. |
| Apr 15, 3:00 PM CDT | TSTM WND DMG | 2 Nne Daphne, AL | MULTIPLE TREES DOWN IN THE LAKE FOREST SUBDIVISION WITH ONE TREE ON A HOME. |
| Apr 15, 3:00 PM CDT | TSTM WND DMG | 3 Sw Spanish Fort, AL | ROOF DAMAGE TO AT LEAST ONE BUILDING. PICTURE VIA SOCIAL MEDIA. |
| Apr 15, 3:05 PM CDT | TSTM WND DMG | 3 S Malbis, AL | NUMEROUS REPORTS OF DAMAGED TREES NEAR COUNTY ROAD 27. |
| Apr 15, 3:23 PM CDT | TSTM WND DMG | Orange Beach, AL | BROADCAST MEDIA RELAYED A REPORT OF A PINE TREE DOWNED IN ORANGE BEACH. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 11:20 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
502
WUUS54 KMOB 151925
SVRMOB
ALC003-097-152030-
/O.NEW.KMOB.SV.W.0082.230415T1925Z-230415T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
225 PM CDT Sat Apr 15 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Mobile County in southwestern Alabama...
Southwestern Baldwin County in southwestern Alabama...
* Until 330 PM CDT.
* At 224 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Petit Bois Island to 17 miles
southwest of Dauphin Island, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Midtown Mobile, Downtown Mobile, Daphne, Tillmans Corner, Fairhope,
Gulf Shores, Foley, Theodore, Spanish Fort, Grand Bay, Bayou La
Batre, Point Clear, Dauphin Island, Magnolia Springs, Bon Secour,
Summerdale, Silverhill, Coden, Fort Morgan and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and hail and continuous cloud to ground lightning is
occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3022 8838 3033 8840 3035 8839 3037 8840
3038 8841 3039 8841 3038 8840 3052 8840
3079 8798 3060 8775 3028 8757 3022 8770
TIME...MOT...LOC 1924Z 227DEG 35KT 3029 8856 3004 8826
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD3 follow-up statements
133
WWUS54 KMOB 151956
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
256 PM CDT Sat Apr 15 2023
ALC003-097-152030-
/O.CON.KMOB.SV.W.0082.000000T0000Z-230415T2030Z/
Mobile AL-Baldwin AL-
256 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN MOBILE AND SOUTHWESTERN BALDWIN COUNTIES...
At 255 PM CDT, severe thunderstorms were located along a line
extending from near Spanish Fort to 5 miles northeast of Bayou La
Batre, moving east at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Downtown Mobile, Daphne, Tillmans Corner, Fairhope, Gulf Shores,
Foley, Theodore, Spanish Fort, Grand Bay, Bayou La Batre, Point
Clear, Dauphin Island, Magnolia Springs, Bon Secour, Summerdale,
Silverhill, Coden, Fort Morgan, I10 And I65 and Alabama Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3022 8806 3041 8840 3044 8840 3075 8805
3079 8797 3060 8775 3028 8757 3022 8770
TIME...MOT...LOC 1955Z 264DEG 60KT 3068 8794 3045 8817
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
RD228
WWUS54 KMOB 152012
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
312 PM CDT Sat Apr 15 2023
ALC003-097-152030-
/O.CON.KMOB.SV.W.0082.000000T0000Z-230415T2030Z/
Mobile AL-Baldwin AL-
312 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTH CENTRAL MOBILE AND SOUTHWESTERN BALDWIN COUNTIES...
At 309 PM CDT, severe thunderstorms were located along a line
extending from Stapleton to 3 miles northeast of Fairhope to 3 miles
southeast of Alabama Port, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. At 255 PM CDT weather stations in
Downtown Mobile reported wind gusts between 55 and 65 mph.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Daphne, Fairhope, Gulf Shores, Foley, Spanish Fort, Point Clear,
Magnolia Springs, Bon Secour, Summerdale, Silverhill and Alabama
Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3022 8770 3025 8801 3024 8801 3031 8820
3074 8801 3079 8797 3060 8775 3028 8757
TIME...MOT...LOC 2009Z 280DEG 46KT 3073 8780 3055 8785 3033 8808
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
RD284
WWUS54 KMOB 152022
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
322 PM CDT Sat Apr 15 2023
ALC003-097-152032-
/O.EXP.KMOB.SV.W.0082.000000T0000Z-230415T2030Z/
Mobile AL-Baldwin AL-
322 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOBILE AND
SOUTHWESTERN BALDWIN COUNTIES WILL EXPIRE AT 330 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Alabama.
Remember, a Severe Thunderstorm Warning still remains in effect for
Baldwin County until 415 PM CDT.
LAT...LON 3022 8770 3025 8801 3024 8801 3031 8820
3074 8801 3079 8797 3060 8775 3028 8757
TIME...MOT...LOC 2022Z 270DEG 35KT 3079 8769 3061 8774 3039 8797
$$
RDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:46 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 15, 12:46 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1246 PM CDT Sat Apr 15 2023 ...New AVIATION, NEAR TERM... .AVIATION... (18Z TAFS) Issued at 1246 PM CDT Sat Apr 15 2023 VFR conditions will rapidly decrease to MVFR and eventually IFR as a cluster of strong to severe storms will move into the area from the west. IFR ceilings and Visbys will likely move from west to east this afternoon with the line of storms and strong wind gusts will be possible with the strongest of storms. Behind the storms, conditions will return to MVFR to VFR through the night until another line of storms associated with an approaching cold front moves through. Winds will be southerly around 10 knots most of the forecast except in the vicinity of stronger storms. BB/03&& .NEAR TERM... (Now through Sunday) Issued at 1246 PM CDT Sat Apr 15 2023 A rather active period is expected the next 48 hours as the potential for several rounds of storms is possible, and some of the storms could be strong to severe and also bring periods of heavy rainfall. There is still some uncertainty in the model guidance, but almost all of the models (global and CAM's) are in good agreement that a cluster of showers and thunderstorms (an MCS) will move east across portions of the northern Gulf and at least the southern half of our forecast area (mainly Highway 84, southward) this afternoon. Models are also in pretty good agreement that a cold front will then sweep west to east across the area late tonight through Sunday morning, but there is considerable disagreement among the models as to how active convectively this frontal passage will be across our area (as the afternoon/evening MCS may stabilize the atmosphere to the point where there isn't a lot of instability overnight into early Sunday. As such, we have a higher confidence of the first round of showers and storms this afternoon and early evening, but somewhat of a lower confidence of the second (overnight)round of storms. Both potential rounds of storms could be capable of producing strong to severe storms. MLCAPE values are expected to increase through the day today with 1500-2000 J/kg over the marine area to up to around 1000 J/kg (maybe slightly higher) over some of the inland areas, especially over the southern half of our forecast area. Surface based convection appears to develop as a shortwave initiates storms and moves them into our western counties by around noon today and then continues moving east across the remainder of our forecast area (primarily the southern half) through the afternoon hours and should be east of our area by early evening. There is some potential for the most widespread and vigorous convection associated with the MCS to be just offshore over the Gulf, which would cut off moisture and instability to points north and greatly reducing any severe threat, but this is uncertain at this time. Given how conditional the threat is and the concern for a rather strong MCS, we are leaning on the side that there will be enough instability over inland areas to support at least some degree and strong/severe storms capable of damaging winds, especially across portions of interior southeast MS and along the I-10 corridor area of southwest AL and even potentially into the western FL panhandle. Shear is not especially impressive, but there is some. The primary risks with this afternoons storms would likely be hail and strong wind gusts. We will maintain the SLIGHT severe threat for some of our southeast MS counties and portions of coastal AL that was coordinated yesterday for consistency, which is slightly different (a little further east by a few counties) than the current SPC DY1. The MCS quickly exits the area by early Saturday evening, and we will briefly dry out for a few hours before round #2 potentially rolls into the region, which could feature a line of showers and storms associated with the overnight cold frontal passage. As mentioned earlier, there is considerable uncertainty as to how this second round develops (or if it even develops). It appears that most of the CAM's weaken the line of storms associated with the front as it moves across our area late tonight, but there is a small potential for a few stronger storms overnight. The overall overnight severe threat appears to be rather limited however given that the surface low associated with the front will be jet setting off toward the Great Lakes region (so the best dynamics/environment will be well removed from our area) and the proximity to round #1 may inhibit most of the area from reloading quick enough. There will be some instability and shear in play, so we can't rule out a few strong to potentially severe storms with gusty winds being the main threat. For now we are still going with fairly high PoPs overnight (60 to 70 percent), but these PoPs may well be too high and we will monitor trends and make adjustments to lower PoPs if necessary. Any showers and storms will quickly taper off during the morning hours on Sunday. On top of the potential for strong to severe storms, there is a bit of a signal for some localized flash flooding produced by locally heavy rainfall associated with the MCS today. Much like the severe threat however, this potential is also highly conditional to how the storms evolve throughout the afternoon. If the MCS is strong and just blasts through the area or is mainly offshore then the flooding rain threat will be marginal and likely limited to a brief period. However, some guidance is hinting at the potential for multiple rounds of storms. In this scenario storms would likely train along the boundary over southeastern Mississippi and into southwestern Alabama, and possibly even into the western FL panhandle and pose a potential flood threat. With PWATS still forecast to be in the 1.75 to 2 inch range across much of the area, heavier rain rates will be possible and training storms could lead to a quick 2 to 4 inches of rain over an area that just saw 2 to 4 inches of rain just yesterday. Confidence in this solution is low given the uncertainty with the evolution of the MCS; however, there is just enough there to support some higher risk of flash flooding across a localized area. Given our lack of confidence we decided to hold off on any potential flood watch but if confidence increases then a watch may be needed with later issuances. Highs today mostly range from the upper 70s, some lower 80s east of I-65 in AL and over western FL panhandle. Highs on Sunday cooler as a front moves through, mainly rising into the middle 70s. Lows tonight in the 60s but much cooler in the wake of the front on Sunday night, with lows falling into the mid to upper 40s for most locations, but lower 50s along the coast. A moderate risk of rip currents is expected expected this weekend. /12 SHORT & LONG TERM... (Monday through Friday) Issued at 509 AM CDT Sat Apr 15 2023 Still expecting mainly dry conditions through at least Thursday. Aloft, through Tuesday night, ridging builds into the region from the west through with surface high pressure sliding east into the area. On Wednesday, a weak shortwave looks to traverse the region bringing some high clouds to the area, however, expecting dry conditions to remain given the overall lack of moisture return and availability up to this point. Wednesday night, ridging aloft looks to quickly build back into the area which should help clear skies out again briefly, and the surface high begins to track east out of the region allowing for low level return flow to begin developing. Moisture then begins to gradually creep back up on Thursday, however, expecting PoP chances to remain low at this time through Thursday night given the slow moisture return. Friday looks to be the next best chances of showers and storms; however, there are still significant differences amongst model guidances in timing and intensity of the next system. In general, albeit the uncertainty that exists, expect PoPs to increase by the end of the week and into the weekend as the next trough over the western CONUS begins to traverse east across the Plains and into the MS River Valley by the end of the week. An associated cold front also looks to currently move through the area, potentially on Friday and into the early part of the weekend. Forecast details we be refined as the event gets closer. As for temps, gradual warming occurs through the week, with highs on Monday starting out in the 70s, increasing into the 80s by late week. Lows follow suit, with mainly 40s across most of the area Monday night, rebounding into the 60s by the end of the period. Lastly, a low rip current risk is expected through the around mid-week, but as onshore flow returns late in the week, expect the rip current risk to increase as well. JEH/88 && .PRELIMINARY POINT TEMPS/POPS... Mobile 64 75 49 75 50 78 56 79 / 80 30 0 0 0 0 0 10 Pensacola 67 77 53 74 54 76 58 77 / 70 50 0 0 0 0 0 0 Destin 68 78 56 76 58 76 62 77 / 70 60 0 0 0 0 0 0 Evergreen 62 76 46 75 47 83 52 83 / 70 30 0 0 0 0 0 0 Waynesboro 59 72 45 74 47 81 52 81 / 70 10 0 0 0 0 0 10 Camden 61 73 46 73 47 82 51 83 / 60 20 0 0 0 0 0 0 Crestview 63 81 49 77 48 83 52 84 / 70 60 0 0 0 0 0 0 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Apr 15, 2:04 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
204 PM CDT Sat Apr 15 2023
ALZ261-262-264-151945-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
204 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of east central Mobile
and northwestern Baldwin Counties through 245 PM CDT...
At 203 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Bay Minette, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bay Minette, Stockton, Stapleton and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Alabama.
&&
LAT...LON 3077 8790 3077 8792 3088 8789 3092 8791
3080 8793 3080 8792 3077 8793 3078 8797
3080 8797 3080 8802 3115 8788 3114 8787
3116 8788 3107 8762 3100 8762 3100 8760
3097 8759 3092 8761 3072 8780
TIME...MOT...LOC 1903Z 204DEG 19KT 3083 8786
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 1:59 PM CDT | Special Marine Warning | MOB | 91 min | |
| Apr 15, 1:59 PM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 46 min |
| Apr 15, 2:04 PM CDT | Special Weather Statement | MOB | Baldwin | 41 min |
| Apr 15, 2:25 PM CDT | Special Marine Warning | MOB | 65 min | |
| Apr 15, 2:44 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 46 min |
| Apr 15, 2:45 PM CDT | Areal Flood Advisory | MOB | Baldwin, Clarke, Mobile, Washington | 3 hr |
| Apr 15, 3:16 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 59 min |
| Apr 15, 3:26 PM CDT | Special Marine Warning | MOB | 94 min | |
| Apr 15, 3:34 PM CDT | Small Craft Advisory | MOB | 39 hr | |
| Apr 15, 3:37 PM CDT | Special Weather Statement | MOB | Covington, Escambia | 38 min |
| Apr 15, 3:40 PM CDT | Areal Flood Advisory | MOB | Baldwin, Escambia | 3 hr |
| Apr 15, 3:52 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 53 min |
| Apr 15, 4:07 PM CDT | Special Marine Warning | MOB | 83 min | |
| Apr 15, 4:42 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 18 min |
| Apr 15, 5:01 PM CDT | Special Weather Statement | MOB | Covington | 14 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.